Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Generalized arcwise-connected functions and characterizations of local-global minimum properties

  • 166 Accesses

  • 53 Citations

Abstract

In this paper, new classes of generalized convex functions are introduced, extending the concepts of quasi-convexity, pseudoconvexity, and their associate subclasses. Functions belonging to these classes satisfy certain local-global minimum properties. Conversely, it is shown that, under some mild regularity conditions, functions for which the local-global minimum properties hold must belong to one of the classes of functions introduced.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Avriel, M.,Nonlinear Programming, Analysis and Methods, Prentice Hall, Englewood Cliffs, New Jersey, 1976.

  2. 2.

    Ortega, J. M., andRheinboldt, W. C.,Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, New York, 1970.

  3. 3.

    Avriel, M., andZang, I.,Generalized Arcwise Connected Functions and Characterizations of Local-Global Minimum Properties, Tel-Aviv University, Faculty of Management, Working Paper No. 502/77, 1977.

  4. 4.

    Martin, D. H.,Connected Level Sets and Uniqueness in Optimization, Part 1, National Research Institute for Mathematical Sciences, Pretoria, South Africa, CSIR Special Report No. WISK-276, 1977.

  5. 5.

    Martin, D. H.,Connected Level Sets and Uniqueness in Optimization, Part 2, National Research Institute for Mathematical Sciences, Pretoria, South Africa, CSIR Special Report No. WISK-277, 1977.

  6. 6.

    Thompson, W. A., Jr., andParke, D. W.,Some Properties of Generalized Concave Functions, Operations Research, Vol. 21, pp. 305–313, 1973.

  7. 7.

    Mangasarian, O. L.,Nonlinear Programming, McGraw-Hill Book Company, New York, New York, 1969.

  8. 8.

    Apostol, T. M.,Mathematical Analysis, Addison-Wesley Publishing Company, Reading, Massachusetts, 1957.

Download references

Author information

Additional information

Dedicated to R. Bellman

The authors are indebted to I. Kozma, N. Megiddo, and A. Tamir for valuable discussions and to S. Schaible for valuable remarks. This research was partially supported by the Fund for the Encouragement of Research at the Technion.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Avriel, M., Zang, I. Generalized arcwise-connected functions and characterizations of local-global minimum properties. J Optim Theory Appl 32, 407–425 (1980). https://doi.org/10.1007/BF00934030

Download citation

Key Words

  • Generalized convexity
  • global minimality
  • nonlinear programming
  • nonconvex programming
  • optimization theorems